A 60-year old male with no significant past medical history has been treated in your ICU for 21 days for severe staphylococcal sepsis and multi-organ failure, for which he is receiving linezolid.

He requires continuous renal replacement therapy (CRRT) and, despite therapeutic heparin to facilitate this, his filter keeps clotting. His platelet count has reduced from 154 x 106/L to 56 x 106/L from day 18 to day 21.

a)  List the four most likely differential diagnoses for the thrombocytopenia.    (20%    marks)
b)  Discuss your investigation for the thrombocytopenia.    (40%    marks)
c)  Outline your immediate management of this problem.    (40%    marks)

[Click here to toggle visibility of the answers]

College Answer

a)
i.    Linezolid

ii.    Consumption coagulopathy (from clotting on renal replacement therapy)
iii.    Pseudothrombocytopenia (i.e., platelet clumping)

iv.    Sepsis induced including DIC
v.    Heparin induced (HIT or HITTS)
vi.    TTP/HUS (less likely)

b)

Exclude pseudothrombocytopaenia

Increased consumption

  1. Repeat blood count and request for film to determine platelet clumping, evidence of haemolysis (schistocytes)
  2. Coagulation testing to include D-dimers, fibrinogen
  3. Blood cultures
  4. HITTS screen
  5. ELISA test for anti-platelet factor 4 antibody
  6. More specific but more technically difficult - platelet aggregation test
  7. Autoimmune screen (dsDNA)
  8. ADAMTS13 screening for TTP

Decreased production

  1. Bone marrow aspiration (+/-bone marrow biopsy)
  1. Urea / creatinine for HUS
  1. ‘HIT screen’
  1. Miscellaneous

a.  Drugs, sepsis, alcohol, bone marrow suppression

c)

  1. Reassess need for linezolid but it will need to be ceased and commenced on less bone marrow toxic anti-microbial to cover Staph aureus (vancomycin/teicoplanin)
  2. No need to provide platelet support unless bleeding actively
  3. Minimise need for renal support while trying to understand thrombocytopenia, if urgently needed will need to consider safety of anti-coagulating circuit in view of low platelet count.
  4. Consider alternative strategies for circuit maintenance
    1. No anticoagulation
    2. Citrate
    3. Prostacyclin
    4. Thrombin antagonists
    5. LMWH
    6. Increased systemic heparinisation (if HITTS unlikely)

Additional Examiners’ Comments:

Most candidates passed but there was overall a knowledge gap on the management of this clinical problem

Discussion

Possible differentials for thrombocytopenia? There is a vast array. Observe:

Causes of Thrombocytopenia

Decreased platelet production

  • Bone marrow suppression
    • Alcohol toxicity
    • Chemotherapy
    • Congential causes, eg. Fanconi anaemia
    • Myelofibrosis or aplastic anaemia
    • Neoplasm, eg. leukaemia or lymphoma
    • Viral infection, eg. HIV, EBV, Hep C, parvovirus, mumps, rubella, varicella...
    • Nutritional deficiency: B12 and folate deficiency
    • Liver disease - decreased production of thrombopoietin (TPO)

Increased platelet destruction

  • SLE
  • ITP
  • DIC
  • Drugs:
    • Quinine
    • Heparin
    • Valproate
  • Post-transfusion thrombocytopenia
  • Microangiopathic haemolytic anaemia
  • Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS)
  • Antiphospholipid syndrome
  • HELLP syndrome in pregnancy
  • Physical destruction in the cardiopulmonary bypass apparatus or circuit
Pseudothrombocytopenia
  • The sample was improperly anticoagulated, and there is platelet clumping on microscopy of the blood film.
  • Send a citrated tube instead- often the EDTA is to blame.
  • Abciximab can cause this, as it is an antibody to the GP IIb/IIIa receptor.

Dilution of platelets

  • Massive transfusion
  • Massive fluid resuscitation

Sequestration

  • Hypersplenism
  • Accessory spleens or splenunculi
  • Hepatic sequestration
  • Extremes of hypothermia

In order to simplify one's answer, one may be able to narrow this range to the causes which are relevant to the critically septic patient on dialysis. This exact list is also offered in the discussion section of Question 4 from the second paper of 2001, which offers an essentialy identical scenario.

In brief:

  • Artifact
    • Diluted sample
    • Platelet aggregates
  • Decreased production
    • Antibiotic-associated thrombocytopenia (eg. linezolid)
    • Sepsis-associated bone marrow suppression
    • Preexisting condition (eg. malignancy)
  • Increased destruction
    • Consumption in DIC
    • Consumption by dialysis circuit
    • Consumption due to HITS
    • Autoimmune destruction
  • Sequestration
    • Hypersplenism

This is a more manageable list.

One would organise the following investigations in order to work through it:

The links point to brief explanatory notes for these tests, which one may find in the local chapter on thrombocytopenia.

The following list of generic steps applies to thrombocytopenia of any cause:

Minimise platelet destruction

  • Withhold heparin and rationalise the indications for heparin, eg.:
    • Use alternative anticoagulants for the extracorporeal circuit (citrate comes to mind but there are numerous others
    • Use mechanical thromboprophylaxis or LMWH
    • Rationalise the use of dialysis
  • Manage the sepsis with appropriate antibiotics and resuscitation (as sepsis improves, DIC will resolve)
  • Address specific destructive aetiologies with appropriately targeted therapies, eg.:
    • Plasmapheresis for TTP
    • High dose methylprednisone for MAHA
    • Delivery for HELLP

Maximise platelet production

  • Ensure supply of haematinics is uninterrupted
  • Optimise nutrition, focusing on vitamins and trace elements
  • Withhold or rationalise any drugs which are bone marrow toxins
  • Correct the correctable causes of bone marrow failure and liver disease
  • Think about thrombopoietin receptor agonists (eg. eltrombopag) - some promising results have come from the RAISE trial (Cheng et al, 2010)

Protect the patient from complications of thrombocytopenia

  • Cancel or postpone all nonessential invasive procedures
  • Cover unavoidable procedures with transfusion of pooled platelets (up to a level of 50)
  • For neurosurgical procedures (or lumbar puncture, etc) aim for a level above 100
  • Otherwise, keep the level above 20
    (the above numbers derived from recommendations made by Van der Linden et al, 2012)

References

References

Stasi, Roberto. "How to approach thrombocytopenia." ASH Education Program Book 2012.1 (2012): 191-197.

UpToDate: Approach to the adult patient with thrombocytopenia.

Casonato, A., et al. "EDTA dependent pseudothrombocytopenia caused by antibodies against the cytoadhesive receptor of platelet gpIIB-IIIA." Journal of clinical pathology 47.7 (1994): 625-630.

Castro, Christine, and Mark Gourley. "Diagnostic testing and interpretation of tests for autoimmunity." Journal of Allergy and Clinical Immunology 125.2 (2010): S238-S247.

Arepally, Gowthami M., and Thomas L. Ortel. "Heparin-induced thrombocytopenia." New England Journal of Medicine 355.8 (2006): 809-817.

Chong, B. H., J. Burgess, and F. Ismail. "The clinical usefulness of the platelet aggregation test for the diagnosis of heparin-induced thrombocytopenia." Thrombosis and haemostasis 69.4 (1993): 344-350.